Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 40, NWS Northern Indiana

June 5, 2005Grant County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 5, 2005, 5:02 PM EST for Grant County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 5:02 PM EST (22:02 UTC)
Expired
Jun 5, 2005, 5:45 PM EST
In force
43 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Grant County, IN

The radar

The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:45 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 052201
SVRIWX
INC053-052245-
/O.NEW.KIWX.SV.W.0040.050605T2202Z-050605T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
502 PM EST SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN INDIANA

* UNTIL 545 PM EST

* AT 457 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE SEVERE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF SWEETSER
  TO 10 MILES SOUTH OF SWAYZEE...OR ALONG A LINE EXTENDING FROM 10
  MILES NORTHWEST OF MARION TO 7 MILES NORTH OF ELWOOD...AND MOVING
  EAST AT 40 MPH.

* LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
  MARION AND FAIRMOUNT...
  JONESBORO AND GAS CITY...
  VAN BUREN...
  UPLAND...

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4067 8587 4041 8586 4040 8545 4072 8538

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:05 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 5, 4:05 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 PM EST MON JUN 5 2005

.SHORT TERM...
INITIAL CONCERNS RELEGATED TO PENDING SVR OUTBREAK. ATTM ATMOSPHERE
PRIMED FOR DVLPMNT AS NOTED W/ENHANCING CU FIELD FM CNTRL MI SW INTO
EC IL W/VERY RECENT INITIATION NOTED WITHIN CONFLUENCE ZONE IN SAME
AREA WHERE MSTR FLUX MAXIMIZED WITHIN MAX INSTABILITY AHD OF WELL
DEFINED MCV TRANSLATING OUT OF CNTRL IL. EWD PROPAGATION OF MAIN SW
TROF OVR MN AND ARRIVAL OF STG MID LVL SPEED MAX ALG TAIL END OF UPR
TROF DICTATES A PRIMARY DAMAGING WIND THREAT ALTHOUGH PRESENCE OF
HIGH SFC THETA-E AIRMASS AND MODEST MID LVL DRYNESS W/WET BULB 0
HGTS AOB 12KFT FAVORABLE FOR LARGE HAIL. NOT TOO KEEN ON TOR THREAT
HWVR GIVEN ABSENCE OF SIG SFC BNDRY NOR ANY SUBSTANTIAL BACKING TO
LL FLW AHD OF IL MCV BUT LK BREEZE BNDRY ACRS SW MI WILL HAVE TO BE
WATCHED W/DISCRETE SUPERCELL WINDOW EARLY.

&&

.LONG TERM...
MONDAY NIGHT THROUGH SUNDAY...OVERALL...A WARM AND HUMID WEATHER
PATTERN WITH A CHANCE FOR STORMS MAINLY WEDNESDAY THROUGH SATURDAY.
LONGWAVE TROF WILL BECOME REESTABLISHED OVER THE WESTERN CONUS BY
LATE IN THE WEEK. CONCERN THAT COOL FRONT MAY BACKDOOR WEDNESDAY AND
THURSDAY...BUT FOR THIS PACKAGE WILL KEEP THE ENTIRE FORECAST AREA
IN THE WARM SECTOR AS GFS/NAM BRINGS THE FRONT DOWN TO ABOUT THE
EDGE OF THE AREA BEFORE BECOMING A WARM FRONT AND LIFTING NORTH.
ALSO...GULF MOISTURE WILL REMAIN OVER THE AREA AS A SERIES OF SHORT
WAVES EJECT EAST AND NORTHEAST OUT OF THE MAIN TROF. TIMING OF THESE
INDIVIDUAL SYSTEMS LATE IN THE WEEK STILL TOO UNCERTAIN TO TRY TO
PIN DOWN AT THIS POINT...SO HAVE LEFT THE CHANCE OF STORMS IN THE
GRIDS/ZFP FOR EACH DAY LATE THIS WEEK.

&&

.AVIATION...
WATCHING CONV DVLPMNTS BACK W IN ASSOCN/W MCV OVR CNTRL IL AS IT
PERTAINS TO 18Z TAF FCST. LATEST VIS IMAGERY SHOWING ENHANCED CU
FIELD DVLPG IMMEDIATELY DOWNSTREAM IN CONFLUENCE FM SW MI INTO NW IN
IN AREA OF MIN CINH...STG INSTABILITY AND MAX MSTR CVRG. ATTEMPTED
SOME TIMING OF TEMPO SVR THIS AFTN OTHERWISE WX NIL AFT MID EVENING
AS SFC COLD FRONT ACRS IA SURGES EWD EARLY TONIGHT. VFR CIGS EARLY
W/CLRG LATE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EST ALL COUNTIES
.MI...TORNADO WATCH UNTIL 8 PM EDT ALL COUNTIES.
.OH...SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT ALL COUNTIES
.LK MI...TORNADO WATCH UNTIL 8 PM EDT

&&

HOLSTEN/SKIP
Hazardous weather outlook, Jun 5, 10:00 AM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1000 AM EST SUN JUN 5 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061010-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1000 AM EST SUN JUN 5 2005

...AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED LATE THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATER THIS
AFTERNOON IN ADVANCE OF A STRONG UPPER LEVEL DISTURBANCE AND SURFACE
COLD FRONT MOVING OUT OF THE CENTRAL PLAINS...WITH A MODERATE RISK
FOR DAMAGING WINDS GUSTS UP TO 70 MPH AND LARGE HAIL TO THE SIZE OF
GOLFBALLS.

THUNDERSTORMS SHOULD INITIATE BY MID AFTERNOON FROM SOUTHWEST
MICHIGAN INTO EASTERN ILLINOIS AND THEN RAPIDLY INTENSIFY INTO A
FAST MOVING SQUALL LINE BY LATE AFTERNOON ACROSS NORTHERN INDIANA
AND SOUTHWEST MICHIGAN...SPREADING INTO NORTHWEST OHIO THIS EVENING.

OTHERWISE...HIGH TEMPERATURES THIS AFTERNOON WILL PEAK INTO THE
LOWER 90S AND WITH HIGH HUMIDITIES IN PLACE...WILL COMBINE TO ALLOW
HEAT INDICES TO CLIMB INTO THE MIDDLE TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY THROUGH SATURDAY...BUT IT
REMAINS TOO EARLY TO DETERMINE IF THESE STORMS WILL POSE A DISCRETE
SEVERE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-061010-
456 AM EST SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATER THIS
AFTERNOON IN ADVANCE OF A STRONG UPPER LEVEL DISTURBANCE AND SURFACE
COLD FRONT MOVING OUT OF THE CENTRAL PLAINS...WITH A MODERATE RISK
FOR DAMAGING WINDS GUSTS UP TO 70 MPH AND LARGE HAIL TO THE SIZE OF
GOLFBALLS.

THUNDERSTORMS SHOULD INITIATE BY MID AFTERNOON FROM SOUTHWEST
MICHIGAN INTO EASTERN ILLINOIS AND THEN RAPIDLY INTENSIFY INTO A
FAST MOVING SQUALL LINE BY LATE AFTERNOON ACROSS NORTHERN INDIANA
AND SOUTHWEST MICHIGAN...SPREADING INTO NORTHWEST OHIO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY THROUGH SATURDAY...BUT IT
REMAINS TOO EARLY TO DETERMINE IF THESE STORMS WILL POSE A DISCRETE
SEVERE WEATHER RISK.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

HOLSTEN

In the hours before

Local storm report, Jun 5, 4:25 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
425 PM EST SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     5 E NEW PARIS           41.50N 85.73W
06/05/2005                   ELKHART            IN   TRAINED SPOTTER

            62 MPH MEASURED WIND GUST. TREES DOWN ON COUNTY ROADS 18
            AND 19.

&&

MBOGUTH
Local storm report, Jun 5, 4:28 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
428 PM EST SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     GOSHEN                  41.58N 85.84W
06/05/2005                   ELKHART            IN   TRAINED SPOTTER

            62 MPH MEASURED WIND GUST. TREES DOWN ON COUNTY ROADS 18
            AND 19.

&&

MBOGUTH
Local storm report, Jun 5, 4:29 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
429 PM EST SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     5 E NEW PARIS           41.50N 85.73W
06/05/2005                   ELKHART            IN   TRAINED SPOTTER

            1 1/2 FOOT TREE DOWN IN BENTON.

&&

MBOGUTH
Local storm report, Jun 5, 4:31 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
431 PM EST SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND GST     SYRACUSE                41.42N 85.75W
06/05/2005  60 MPH           KOSCIUSKO          IN   TRAINED SPOTTER

&&

MBOGUTH
Local storm report, Jun 5, 4:52 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 PM EST SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     GOSHEN                  41.58N 85.84W
06/05/2005  69 MPH           ELKHART            IN   AWOS

0428 PM     TSTM WND DMG     MILLERSBURG             41.53N 85.70W
06/05/2005                   ELKHART            IN   TRAINED SPOTTER

            RV FLIPPED AT THE INTERSECTION OF COUNTY ROAD 34 AND
            STATE ROAD 15.

0443 PM     TSTM WND GST     MIDDLEBURY              41.67N 85.71W
06/05/2005  65 MPH           ELKHART            IN   TRAINED SPOTTER

0445 PM     TSTM WND DMG     LAGRANGE                41.64N 85.42W
06/05/2005                   LAGRANGE           IN   TRAINED SPOTTER

            TREES DOWN.

&&

MBOGUTH
Local storm report, Jun 5, 5:00 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 PM EST SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     STURGIS                 41.80N 85.42W
06/05/2005  60 MPH           ST. JOSEPH         MI   TRAINED SPOTTER

0455 PM     TSTM WND DMG     PERU                    40.75N 86.07W
06/05/2005                   MIAMI              IN   TRAINED SPOTTER

            SEVERAL TREES DOWN.

&&

MBOGUTH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:50 PM ESTSevere Thunderstorm WarningIWXLaPorte40 min
Jun 5, 2:02 PM ESTSpecial Marine WarningIWX58 min
Jun 5, 3:05 PM ESTSevere Thunderstorm WarningIWXPulaski, White55 min
Jun 5, 3:15 PM ESTSevere Thunderstorm WarningIWXStarke45 min
Jun 5, 3:25 PM ESTSevere Thunderstorm WarningIWXFulton, Marshall50 min
Jun 5, 3:51 PM ESTSevere Thunderstorm WarningIWXKosciusko39 min
Jun 5, 3:55 PM ESTSevere Thunderstorm WarningIWXElkhart50 min
Jun 5, 4:00 PM ESTSevere Thunderstorm WarningIWXCass60 min
Jun 5, 4:17 PM ESTSevere Thunderstorm WarningIWXLaGrange, Noble43 min
Jun 5, 4:42 PM ESTSevere Thunderstorm WarningIWXMiami, Wabash48 min
Jun 5, 4:47 PM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben43 min
Jun 5, 5:19 PM ESTSevere Thunderstorm WarningIWXAdams, Huntington, Wells51 min
Jun 5, 5:22 PM ESTSevere Thunderstorm WarningIWXBlackford, Jay38 min
Jun 5, 5:27 PM ESTSevere Thunderstorm WarningIWXAllen48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.